MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER VENA VENOUS SELF-EXPANDING STENT; STENT, ILIAC VEIN

COOK IRELAND LTD ZILVER VENA VENOUS SELF-EXPANDING STENT; STENT, ILIAC VEIN
Model Number G57449
Medical Device Problem Codes No Apparent Adverse Event (3189); Migration (4003)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/02/2022
Type of Reportable Event Serious Injury
Event or Problem Description
As initially reported to customer relations: a female patient in her 60s with compression of the common iliac and external iliac veins on right side underwent an ivus and venography procedure in which the zilver vena venous self-expanding stent, g57449 and g57448, were used.Access site was right groin.Ivus and venography was performed.Physician selected 16x140 vena to stent from the confluence into the external iliac vein on right side.No predilation was done.After deploying stent optimally, physician advanced a bard atlas 16x60 balloon into the stent.The tech who was scrubbed in states the physician was not stepping on fluoro while advancing balloon, and once he did step on fluoro both the physician and tech saw that the stent had almost completely, about 95%, migrated into the patient¿s ivc.They both agreed that the balloon catheter bumped the caudal edge of the stent and caused it to migrate significantly.Physician attempted to use the bard atlas balloon to pull the stent back down into the common iliac, but was unsuccessful.Then, physician deployed another 16x140 vena into common iliac, overlapping the 2 stents a few centimeters.Due to stent migration, a third stent, the 16x100, was needed to extend into the external iliac.Physician used same 16x60 atlas balloon to post dilate the stents, and as he was advancing the balloon into the 16x100 stent, the balloon bumped into this stent also and caused it to jump about 2 cm but was able to use the balloon to pull the stent back down to original landing zone.Did any unintended section of the device remain inside the patient¿s body? no.If yes, please describe.Was the patient hospitalized or was there prolonged hospitalization? no.Did the patient require any additional procedures due to this occurrence? yes.If yes, please describe.Additional stents had to be used to anchor the migrated stent.Did the product cause or contribute to the need for additional procedures? yes.If yes, please specify additional procedures and provide details.Additional stents had to be used to anchor the migrated stent.Has the complainant reported any adverse effects on the patient due to this occurrence? no.Has the complainant reported that the product caused or contributed to the adverse effects? no.Please specify adverse effects and provide details.Prefix zvt7.3.91 are images of the device or procedure available? n/a, yes, no--- yes, will send (see attached email).3.92 did the patient have pre-existing conditions? yes.If yes, please specify: history of multiple dvts.3.93 please describe the native state of the vessel (i.E.Was the anatomy tortuous? right side was straight, left side was tortuous.Was the vessel fibrotic?) n/a, tortuous, calcified, fibrotic, other.If other, please specify: somewhat fibrotic.3.94 was a stent previously placed during previous procedures? no.3.95 was the device used percutaneously? yes.3.96 where on the patient was the percutaneous access site? right groin.3.97 was the access site jugular or femoral? n/a, jugular, femoral other.If other, please specify: femoral.3.98 what disease pathology was being treated? may thurner, acute or chronic.Obstruction, restenosis, other? may thurners/compression.If other, please specify.3.99 was the lesion approached via contralateral or ipsilateral? ipsilateral.3.100 was pre-dilation performed ahead of placement of the stent? no.3.101 what was the target location for the stent? right common iliac vein.3.102 details of access sheath used (name, fr size, length)? terumo sheath, 8f.3.103 was the device flushed through both flushing ports before the procedure, as per ifu? yes.3.104 details of the wire guide used (name, diameter, hyrdophyllic)?.035 standard access wire, unsure of kind.3.105 was resistance encountered when advancing the wire guide to the target location? no.3.106 was resistance encountered when advancing the delivery system to the target location? no.3.107 if resistance was met, how did the physician address this? 3.108 did the tip of the delivery system cross the target location? yes.3.109 did the user pull the handle towards the hub during deployment, per ifu? yes.3.110 did the user push the hub during deployment? no.3.111 did the user remove slack in the delivery system before deployment, per ifu? yes.3.112 was the stent deployed smoothly / without resistance? yes.3.113 was the stent fully deployed in the patient? yes.3.114 was the stent fully deployed before removing the delivery system from the patient? yes.3.115 was post dilation performed after the placement of the stent? yes.3.116 was the delivery system damaged/kinked/twisted during deployment? no.3.117 what intervention (if any) was required? due to stent migrating into ivc, physician attempted to use bard atlas balloon to pull back on stent to bring down back into iliac vein, but it did not move.Had to further anchor stent with another vena.3.118 was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? same.3.119 were any other defects (other than the complaint issue) observed on the delivery system prior to return (e.G.Kink)? no.Please specify if yes.
 
Additional Manufacturer Narrative
Qan - common name.P200023 - pma #.Investigation is still pending.A follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Supplemental report due to completion of the lab evaluation on (b)(6) 2022: visual inspection: red safety tab not returned.Stent no returned.Functional inspection: device flushed as intended.0.035 wire guide passes with no issues.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Product code - qan, pma # - p200023.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Supplemental report is being submitted due to medical affairs input received 13-oct-2022: user error 'the stent movement was due to failure to use fluoroscopic imaging during advancement of the balloon.'.
 
Event or Problem Description
A supplemental report is being submitted due to completion of the investigation on the 09-feb-2023.
 
Additional Manufacturer Narrative
Product code - qan.Pma # - p200023.Device evaluation: the zvt7-35-80-16-140 device of lot number c1910129 involved in this complaint was returned for evaluation, without the original packaging.The packaging was open on receipt.With the information provided, a physical examination and document-based investigation was conducted.Lab evaluation: the device related to this occurrence underwent a laboratory evaluation on the 13th july 2022.Refer to the returned product-notes field for lab evaluation notes.On evaluation of the device, during the visual inspection, it was observed that neither the red safety tab nor the stent was returned.During the functional inspection, the device flushed as intended and a 0.035inch wire guide passed with no issues.Document review: prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity.A review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue.An nc code (gen-008) was noted on the work order, however this was subsequently scrapped and would not have attributed to this complaint issue.There is no evidence to suggest that the customer did not follow the instructions for use.It should be noted that the instructions for use (ifu0091) states the following: ¿use caution when re-crossing a stent to avoid stent damage or migration¿.Image review: images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer.Impression: the complaint of zvt7-35-80-16-140 displacement from the right iliac veins into the ivc is confirmed.Implantation of an additional zvt7 stent to anchor the ivc zvt7 is confirmed.Displacement of the anchoring stent from the eiv intended landing zone is confirmed.The third stent extended inferiorly through the original location of the second.The post-stent angioplasty balloon was advanced through the complaint stent without fluoroscopic observation.Fluoroscopic observation of device manipulation is standard during interventional vascular procedures.The 16mm diameter post stent angioplasty of a 16mm diameter stent did not adhere to ifu recommendations.Either the 16mm balloon was too large or the stent was not appropriately oversized to the iliac veins.Normal iliac vein curvature into the out of the pelvis moving superior to inferior and the relatively square shoulders of the atlas gold balloon increased the balloon¿s potential to catch and push the complaint zvt7-35-80-16-140.The lesion was likely a non-thrombotic iliac vein lesion (nivl).Root cause review: no root cause determination is required as the complaint is not confirmed.This issue occurred as the physician did not step on the fluoro while advancing the balloon.Once the migrated stent was noticed, the rep and physician agreed that the balloon catheter bumped the edge of the stent and caused it to migrate (captured in pr365969).Due to stent migration, another stent was needed to extend into the external iliac.The physician used same balloon to post dilate the stents, and as he was advancing the balloon into the stent, the balloon bumped into this stent also and caused it to jump about 2 cm but was able to use the balloon to pull the stent back down to original landing zone (pr366108).As per clinical input the stent movement was due to the failure to use fluoroscopic imaging during advancement of the balloon.As per engineering input, the issue with these prs of the failure to use fluoroscopic imaging during advancement of the balloon, does not lie with a cook device.The stents migrated as a result of the user advancing the balloon without fluoro and the stents subsequently migrated when the balloon bumped the edge of it.Summary: this complaint pr 365969 is not confirmed.As per engineering input, the issue with this pr of the failure to use fluoroscopic imaging during advancement of the balloon, does not lie with a cook device.The stents migrated as a result of the user advancing the balloon without fluoro and the stents subsequently migrated when the balloon bumped the edge of it.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.They used another vena stent to anchor the migrated stents during the same procedure.Complaints of this nature will continue to be monitored for potential emerging trends.

Brand Name
ZILVER VENA VENOUS SELF-EXPANDING STENT
Common Device Name
STENT, ILIAC VEIN
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key14883507
Report Number3001845648-2022-00389
Device Sequence Number5089459
Product Code QAN
UDI-Device Identifier10827002574493
UDI-Public(01)10827002574493(17)250202(10)C1910129
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Literature,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/02/2025
Device Model NumberG57449
Device Catalogue NumberZVT7-35-80-16-140
Device Lot NumberC1910129
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date06/02/2022
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/09/2022
Supplement Date Received by Manufacturer06/09/2022
06/09/2022
06/09/2022
Initial Report FDA Received Date07/01/2022
Supplement Report FDA Received Date08/11/2022
11/11/2022
03/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/02/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale